Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 23, 2020, 5:03 PM EDT for Genesee County, Monroe County, Orleans County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2020, 5:03 PM EDT (21:03 UTC)
- Expired
- Jun 23, 2020, 6:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Buffalo, NY
Counties Genesee County, NY, Monroe County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 70 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WWUS81 KBUF 232103
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
503 PM EDT Tue Jun 23 2020
NYZ002-003-011>013-232200-
Livingston-Wyoming-Orleans-Genesee-Monroe-
503 PM EDT Tue Jun 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WYOMING...
NORTHERN LIVINGSTON...ORLEANS...MONROE AND GENESEE COUNTIES...
At 503 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waterport to near Byron to near
Attica. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, Geneseo,
East Rochester, Albion, Hilton, Brighton, Gates-North Gates, Hamlin
Beach State Park, Henrietta, Le Roy, Spencerport, Avon, Honeoye
Falls, Attica and Pavilion.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 48 and 46.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4279 7836 4313 7829 4341 7842 4342 7833
4341 7799 4339 7775 4331 7759 4321 7745
4294 7755 4294 7758 4292 7756 4279 7761
TIME...MOT...LOC 2103Z 265DEG 31KT 4333 7830 4314 7815 4294 7829
$$
ThomasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 23, 3:12 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 23, 3:12 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
312 PM EDT Tue Jun 23 2020
.SYNOPSIS...
Couple of rounds of showers and thunderstorms will sweep across the
region through early evening ahead of pre-frontal trough and cold
front. Risk of strong to damaging wind gusts with the thunderstorms.
In the wake of the front later this evening, it becomes cooler and
less humid for the rest of the work week. Breezy southwest to west
winds late tonight into Wednesday will result in choppy conditions
on the lakes with increasing swim risk.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Showers with only isolated lightning strikes continue to drift
across western NY toward the Genesee valley. So far, no additional
development is occurring downstream of these showers over the Finger
Lakes and North Country. Seems that area, so far, is being impacted
by dry and capped airmass that was seen on BUF sounding this
morning. Upstream area of showers and storms along pre-frontal
trough is soon to reach Lake Erie shoreline of Chautauqua and Erie
counties. Gusty winds main hazard based on latest radar trends.
Still uncertain how much intensification occurs ahead of this line
as it moves over western NY in the next 1-3 hours given the earlier
showers that have held down overall instability. May be a smaller
window btwn the two lines to increase intensity of the line. If that
occurs and storms become more organized, they would continue to have
potential to produce strong to damaging wind gusts as they slide
east toward Finger Lakes by early this evening. SPC continues to
highlight our area for marginal risk of severe storms into the
evening.
By late evening, cold front sweeps across forecast area from west to
east, clearing the North Country by midnight. Strong storms should
diminish by late evening as well with just a few showers overnight
as cooler and less humid air arrives from the Upper Great Lakes.
Post-frontal issues will be tied to wind. SW winds will increase to
15-25 mph behind the front late tonight into Wednesday morning.
Resulting winds and waves will lead to increased swim risk later
tonight into Wednesday for the Lake Erie shore and also on the east
end of Lake Ontario. Temps tonight fall into the mid 50s to lower
60s then only reach the low to mid 70s on Wednesday behind the
front. A few showers may develop during peak heating on Wednesday
over western NY and over the Southern Tier.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Weak surface high pressure will take over Wednesday night with
mainly dry weather across the region overnight. Lower humidity
levels and clear skies will allow for comfortable sleeping
conditions with temperatures falling back into the 50s by
daybreak.
Thursday, several shortwaves pivoting around the base of the parent
mid-level trough over Quebec will send a frontal boundary across the
eastern Great Lakes. This in combination with increasing instability
will likely lead to afternoon showers and a few thunderstorms with
best chances from Southern Tier to the Finger Lakes. Otherwise, it
will remain cooler with high temperatures in the mid to upper 70s.
Thursday night, with the loss of daytime heating any remaining
showers or thunderstorms should end quickly with dry weather
resuming overnight. Lows will be found in the 50s most locations to
near 60F along the lake shores.
Friday, the mid-level low lifts far enough north to put the eastern
Great Lakes region in area of rising heights. A few showers may
occur, but not as much coverage as what occurs on Thursday.
Temperatures will return to the lower 80s most locations. Friday
night, warm front crosses the Lower Lakes which may bring a few
showers and thunderstorms across the region especially after
midnight. Lows will be found in the 50s well inland from the lakes
to the lower 60s along the lake plains.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Stronger upper trough and associated sfc low and warm front will
bring widespread showers and a chance of thunderstorms to the region
on Saturday. Rain diminishes later Saturday night into Sunday,
though a lingering frontal boundary and upper trough remaining close
by results in a chance of showers staying in the forecast. After
that system exits later Sunday, looks like a mainly dry pattern will
persist into early next week. Temperatures will be seasonable with
highs in the 80s and lows in the 60s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions, but a period of showers and thunderstorms are likely
over WNY through late this afternoon. Local IFR vsby and gusty winds
of 30 to 40 kts are possible as these thunderstorms move through.
This area of showers and thunderstorms with gusty winds will
reach Finger Lakes, including ROC, toward evening then exit
eastern Lake Ontario region, including ART, by late evening.
VFR to MVFR cigs develop later tonight with a period of IFR
conditions possible across the Southern Tier.
Outlook...
Wednesday through Friday...VFR with a slight chance for a shower or
thunderstorm.
Saturday...MVFR with showers and a chance of thunderstorms.
Sunday...VFR.
&&
.MARINE...
Cold front with strong storms just ahead of it swings across through
early this evening. In the wake of the cold front later tonight,
winds will freshen on both Lakes Erie and Ontario with 15-20 kts and
higher gusts expected. Small Craft Advisories have been issued for
most marine zones through Wednesday.
Weak high pressure building across the region Wednesday night and
Thursday will allow winds and waves to subside.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 PM EDT
Wednesday for LEZ020-040-041.
Small Craft Advisory from 11 PM this evening to 8 PM
EDT Wednesday for LOZ042>044.
Small Craft Advisory from 2 AM to 8 PM EDT Wednesday for
LOZ045.
&&
SYNOPSIS...JLA
NEAR TERM...JLA
SHORT TERM...AR/JLA
LONG TERM...JLA
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Jun 23, 4:58 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 458 PM EDT Tue Jun 23 2020 NYZ010-019-085-242100- Northern Erie-Chautauqua-Southern Erie- 458 PM EDT Tue Jun 23 2020 ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-008-011>014-020-021-242100- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 458 PM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Thunderstorms through this evening will be capable of strong to damaging wind gusts and torrential downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-242100- Jefferson- 458 PM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Thunderstorms through this evening will be capable of strong to damaging wind gusts and torrential downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A high swim risk is expected on Wednesday for the beaches along Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-242100- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 458 PM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Jun 23, 3:12 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
312 PM EDT Tue Jun 23 2020
NYZ001-010-085-232015-
Southern Erie-Niagara-Northern Erie-
312 PM EDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT ERIE AND SOUTHERN NIAGARA
COUNTIES...
At 310 PM EDT, a strong thunderstorm was located 12 miles northwest
of Angola on the Lake, or 18 miles north of Dunkirk, moving
northeast at 40 mph. This thunderstorm will reach the City of
Buffalo around 3:45 pm.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lackawanna, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Hamburg, East Aurora, Williamsville, Grand Island, Evans, Elma, Eden
and Pendleton.
This includes Interstate 90 between exits 57A and 49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4257 7927 4259 7919 4272 7909 4280 7892
4284 7893 4292 7890 4296 7893 4299 7902
4306 7900 4308 7908 4312 7907 4314 7904
4311 7846 4287 7846 4287 7849 4278 7849
4278 7846 4275 7846 4254 7932
TIME...MOT...LOC 1910Z 241DEG 35KT 4275 7928
ThomasSpecial weather statement, Jun 23, 3:55 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
355 PM EDT Tue Jun 23 2020
NYZ019-232030-
Chautauqua-
355 PM EDT Tue Jun 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHAUTAUQUA COUNTY...
At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Fredonia to near Clymer. Movement was
northeast at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
Falconer, Mayville, Clymer, Findley Lake, Frewsburg, Busti, Portland
and Sheridan.
This includes the following highways...
Interstate 90 between exits 61 and 59.
Interstate 86 between exits 4 and 13.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4227 7976 4228 7973 4231 7977 4256 7916
4200 7909 4200 7976
TIME...MOT...LOC 1954Z 233DEG 46KT 4245 7930 4205 7963
HitchcockSpecial weather statement, Jun 23, 4:16 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
416 PM EDT Tue Jun 23 2020
NYZ001-002-010-011-232100-
Orleans-Genesee-Niagara-Northern Erie-
416 PM EDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...NIAGARA...
SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE COUNTIES...
At 415 PM EDT, a strong thunderstorm was located near Amherst,
moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Cheektowaga, North Tonawanda, Clarence, Lockport, Batavia, Depew,
Amherst, Lancaster, Medina, Williamsville, Darien Lakes State Park,
Elma, Newfane, Pendleton, Pembroke, Akron, Alden, Middleport,
Oakfield and Sanborn.
This includes Interstate 90 between exits 49 and 48A.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4338 7876 4327 7830 4297 7820 4284 7866
4318 7894
TIME...MOT...LOC 2015Z 240DEG 29KT 4305 7868
ThomasSpecial weather statement, Jun 23, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
503 PM EDT Tue Jun 23 2020
NYZ002-003-011>013-232200-
Livingston-Wyoming-Orleans-Genesee-Monroe-
503 PM EDT Tue Jun 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WYOMING...
NORTHERN LIVINGSTON...ORLEANS...MONROE AND GENESEE COUNTIES...
At 503 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waterport to near Byron to near
Attica. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, Geneseo,
East Rochester, Albion, Hilton, Brighton, Gates-North Gates, Hamlin
Beach State Park, Henrietta, Le Roy, Spencerport, Avon, Honeoye
Falls, Attica and Pavilion.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 48 and 46.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4279 7836 4313 7829 4341 7842 4342 7833
4341 7799 4339 7775 4331 7759 4321 7745
4294 7755 4294 7758 4292 7756 4279 7761
TIME...MOT...LOC 2103Z 265DEG 31KT 4333 7830 4314 7815 4294 7829
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:43 AM EDT | Small Craft Advisory | BUF | 42 hr | |
| Jun 23, 2:54 PM EDT | Special Marine Warning | BUF | 96 min | |
| Jun 23, 3:12 PM EDT | Special Weather Statement | BUF | Erie | 63 min |
| Jun 23, 3:20 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 55 min |
| Jun 23, 3:21 PM EDT | Special Marine Warning | BUF | 65 min | |
| Jun 23, 3:27 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jun 23, 3:55 PM EDT | Special Weather Statement | BUF | Chautauqua | 35 min |
| Jun 23, 4:16 PM EDT | Special Weather Statement | BUF | Niagara | 44 min |
| Jun 23, 4:38 PM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Erie, Jefferson, Niagara, Orleans and 1 more | 30 hr |
| Jun 23, 4:54 PM EDT | Lakeshore Flood Advisory | BUF | Chautauqua, Erie | 12 hr |
| Jun 23, 5:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 23, 5:20 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Orleans | 42 min |
| Jun 23, 5:53 PM EDT | Special Marine Warning | BUF | 52 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.